Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Sioux Falls, SD

June 20, 2020Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2020, 9:25 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 9:25 PM CDT (02:25 UTC)
Expired
Jun 20, 2020, 10:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:45 PM CDTHAIL 18 E Fairfax, SDHAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS53 KFSD 210225
SVRFSD
SDC023-053-210300-
/O.NEW.KFSD.SV.W.0067.200621T0225Z-200621T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
925 PM CDT Sat Jun 20 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Charles Mix County in south central South Dakota...
  Southeastern Gregory County in south central South Dakota...

* Until 1000 PM CDT.

* At 924 PM CDT, a severe thunderstorm was located near Bonesteel, or
  15 miles west of Lake Andes, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Charles Mix and southeastern Gregory Counties, including
  the following locations... Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4300 9850 4300 9888 4310 9897 4321 9882
      4300 9844 4297 9848
TIME...MOT...LOC 0224Z 318DEG 23KT 4311 9884 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
3 follow-up statements
799 
WWUS53 KFSD 210237
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
937 PM CDT Sat Jun 20 2020

SDC023-053-210300-
/O.CON.KFSD.SV.W.0067.000000T0000Z-200621T0300Z/
Charles Mix SD-Gregory SD-
937 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...

At 937 PM CDT, a severe thunderstorm was located 7 miles east of
Bonesteel, or 13 miles west of Pickstown, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marty, Bonesteel and Fairfax. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4300 9850 4300 9888 4309 9895 4319 9880
      4300 9844 4297 9848
TIME...MOT...LOC 0237Z 318DEG 23KT 4307 9879 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
844 
WWUS53 KFSD 210249
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
949 PM CDT Sat Jun 20 2020

SDC023-210258-
/O.CAN.KFSD.SV.W.0067.000000T0000Z-200621T0300Z/
Charles Mix SD-
949 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central South Dakota.

LAT...LON 4300 9883 4308 9887 4315 9882 4315 9879
      4313 9875 4307 9869 4308 9862 4306 9856
      4304 9852 4300 9850
TIME...MOT...LOC 0248Z 318DEG 23KT 4304 9876 

$$

SDC053-210300-
/O.CON.KFSD.SV.W.0067.000000T0000Z-200621T0300Z/
Gregory SD-
949 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN GREGORY COUNTY...

At 948 PM CDT, a severe thunderstorm was located 9 miles east of
Bonesteel, or 11 miles west of Pickstown, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 945 pm CDT quarter size hail 
         was reported 8 miles east of Fairfax.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4300 9883 4308 9887 4315 9882 4315 9879
      4313 9875 4307 9869 4308 9862 4306 9856
      4304 9852 4300 9850
TIME...MOT...LOC 0248Z 318DEG 23KT 4304 9876 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
564 
WWUS53 KFSD 210255
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
955 PM CDT Sat Jun 20 2020

SDC053-210304-
/O.EXP.KFSD.SV.W.0067.000000T0000Z-200621T0300Z/
Gregory SD-
955 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREGORY COUNTY
WILL EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However hail to 
the size of nickels will still be possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4300 9883 4308 9887 4315 9882 4315 9879
      4313 9875 4307 9869 4308 9862 4306 9856
      4304 9852 4300 9850
TIME...MOT...LOC 0254Z 315DEG 20KT 4300 9868 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:47 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 20, 2:47 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
247 PM CDT Sat Jun 20 2020

.SHORT TERM...(This Evening through Sunday)
Issued at 246 PM CDT Sat Jun 20 2020

Challenging forecast for tonight into tomorrow with weak forcing
across the region.  At least partial clearing across South Dakota
has lead to ample destabilization with 1500-2000 J/KG of CAPE west
of the James River. Veering wind profile with speed shear mainly
focused in the mid levels of the atmosphere leading to 25-30 knots
of 0-6 km bulk shear late this afternoon, but as convection is
expected to develop along a weak surface trough extending from
eastern North Dakota into central South Dakota, 0-6 km bulk shear is
expected to increase into the 35-40 knot range allowing for better
organization.  Tough to say how things will evolve this evening,
with CAMs offering a variety of solutions based on organization to
the west.  Best chances for storms this evening appears to be across
central South Dakota along the highway 14 corridor closer to the
surface trough and upper level wave to the north.  As convection
spreads east, it should become less and less organized as instability
and shear weakens, especially east of I-29.

Low level warm air advection lingers east of I-29 through the
overnight hours, but instability is very conditional on low level
saturation.  Have dry forecast after 06Z, but if low level saturation
persists, the potential for an isolated shower exists.

Surface trough across central South Dakota across central South
Dakota is expected to inch eastward on Sunday.  Airmass ahead of the
boundary becomes increasingly unstable with surface heating. Veering
wind profile, but wind shear is a bit weaker with 25-30 knots of 0-6
km.  With weaker shear, expect storms to struggle to organize.
Instability is a bit greater than today, so could see storms
periodically pulse up to severe levels. West of the trough, it is
possible to get an elevated storm or two with only weakly capped
environment. Corfidi vectors are fairly short, and with precipitable
water values approaching 1.5 inches (90 percent of moving average)
east of the surface boundary, slow moving storms could produce heavy
rainfall.

.LONG TERM...(Sunday Night through Saturday)
Issued at 246 PM CDT Sat Jun 20 2020

Cyclonic flow aloft continues across the western Great Lakes region
into Monday leading to below normal temperatures and additional
chances of showers and thunderstorms as short waves rotate into the
region. Instability and shear should keep storms in the non-severe
range.  Temperatures warm midweek back to climatological norms with
relatively quiet conditions.  Another shortwave trough works through
the Northern Plains Thursday into Friday creating additional chances
for storms and severe weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1248 PM CDT Sat Jun 20 2020

VFR conditions should prevail through the period. Scattered
cumulus deck across the area should raise through the afternoon
hours. Could see convection after 00Z Sunday along and west of the
James. Have added a tempo group for KHON TAF, but confidence is
not as high on impact or timing further east. Additional showers
and thunderstorms are possible Sunday, but mainly after 18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jun 20, 3:30 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
330 PM CDT Sat Jun 20 2020

SDZ038-039-050-052>054-057>061-063>065-068-069-211045-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
330 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop mid to late afternoon across
central South Dakota, and move toward the James River areas during
the evening. A few storms could produce hail to ping-pong ball size
and winds to 70 mph from very late afternoon through the evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will develop during the later afternoon and
early evening hours on Sunday. An isolated severe storm is possible
with hail to half-dollar size and winds to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 11 pm.

IAZ001>003-014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062-
066-067-211045-
Lyon-Osceola-Dickinson-Clay-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-Turner-
330 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms are possible tonight, but the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will develop again mid to late afternoon Sunday,
especially from around Interstate 90 and south. A few storms could
become severe through the early evening with large hail to ping-pong
ball size and damaging wind to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-013-020>022-031-032-NEZ013-014-SDZ070-071-211045-
Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Clay-Union-
330 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms are possible tonight, but the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms during the morning could produce brief heavy
rainfall or even some small hail, but a more significant threat for
severe storms will evolve by late afternoon and evening. Scattered
thunderstorms will develop rapidly between 4 and 7 pm, some of which
will become severe with large hail to hen egg size and winds to 70
mph. Thunderstorms should taper off in intensity toward midnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 20, 8:16 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
816 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             10 N PLATTE             43.53N 98.85W
06/20/2020  E1.00 INCH       BRULE              SD   PUBLIC

            DAMAGE TO CORN IN FIELDS.

&&

PS
Local storm report, Jun 20, 8:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             10 SW PLATTE            43.30N 99.00W
06/20/2020  E1.00 INCH       CHARLES MIX        SD   PUBLIC

            REPORT VIA TWITTER.

&&

PS
Local storm report, Jun 20, 8:34 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             7 E PLATTE              43.40N 98.71W
06/20/2020  E1.50 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            HAIL PEA TO PING PONG BALL SIZE COVERING THE
            GROUND.

&&

PS
Local storm report, Jun 20, 8:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             10 W PLATTE             43.38N 99.04W
06/20/2020  E1.00 INCH       CHARLES MIX        SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

PS
Local storm report, Jun 20, 8:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             5 ENE BONESTEEL         43.10N 98.86W
06/20/2020  E1.00 INCH       GREGORY            SD   PUBLIC

&&

PS
Local storm report, Jun 20, 9:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             10 SW PLATTE            43.30N 99.00W
06/20/2020  E1.00 INCH       CHARLES MIX        SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory52 min
Jun 20, 7:43 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix47 min
Jun 20, 8:11 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jun 20, 8:17 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas43 min
Jun 20, 8:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 20, 8:52 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory38 min
Jun 20, 8:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix49 min
Jun 21, 9:40 AM CDTFlash Flood WatchFSDClay, Union12 hr
Jun 21, 2:29 PM CDTSevere Thunderstorm WarningFSDClay, Union46 min
Jun 21, 2:53 PM CDTSevere Thunderstorm WarningFSDClay, Union37 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union38 min
Jun 21, 3:20 PM CDTSevere Thunderstorm WarningFSDLincoln, Union40 min
Jun 21, 4:31 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.